This case describes a serious ADR to salbutamol, as it caused a prolongation of existing hospitalization . Salbutamol is the medication of choice in Italy to treat asthma exacerbations in children. Despite its deemed safety, reports of ADR are increasing in recent times, accounting for 1310 reports in 10 years from 2006 to 2016 from the European Medicines Agency, EudraVigilance database . Moreover, a ADR is reported in 34,6–52% of intermittent salbutamol/albuterol administrations in children, according to Leung et al. .
Despite its recognized and well known β2 airway receptors selectivity , salbutamol also exhibits β1 activities, especially at higher doses , and β3 activities  which can lead to a broad spectrum of side effects. Common side effects include tremor , dizziness, headache, reduced DBP, elevated troponin serum level, hyperglycemia, hypokalemia, lactic acidosis, acute urinary retention . Severe side effects are more common after intravenous administration , oral , or high dose continuous nebulized therapy .
Lactic acidosis is a common finding in asthma, hypothetically due to inadequate oxygen delivery to the respiratory muscles . Hypoxemia alone may lead “type A” lactic acidosis, which can occur also in poor tissue perfusion or shock. On the other hand, Salbutamol is one of the most reported drug involved in medications induced lactic acidosis  throughout the stimulation of the β2-adrenergic receptor, which generates aerobic glycolysis leading to hyperglycemia  and high tissue pyruvate concentrations, eventually converted to lactate by lactate dehydrogenase (“type B2” lactid acidosis). Both these factors might have generated lactic acidosis in our patient. In the past, increased lactate to pyruvate concentrations ratio in the blood has been deemed to be a useful tool to distinguish type A and B lactic acidosis , however its actual utility is controversial .
Diastolic hypotension is due to relaxation of vascular smooth muscle that might limit miocardial blood flow. Sarnaik et al  demonstrated a dose-dependent effect of high-dose continuos inhaled albuterol on DBP in two cohorts of children with status asmaticus during transport to the hospital or PICU admission (respectively 56% and 98% of children had at least one episode of low DBP). Hartford CT  found elevated troponin-T levels in 25% of children receiving at least 20 mcg/hr continous nebulized albuterol for a median duration of 40 hours. Carrol et al  noticed lower DBP in 66% of children who received 10 to 15 mg/hour continuous albuterol for > 2 hours. In addition 15% of the patients were found to have ECG ST-segment change and 24% had increased troponin-T serum levels. Finally Wisecup S et al.  found that lower DBP developed in 90% of children receiving a median weight-based dose continous nebulized albuterol of 12.7 mg/Kg for status asthmaticus with a positive correlation with increasing doses.
However, reports of severe ADR secondary to intermittent salbutamol nebulization are scarce in children. In 2015, Saadia and coworkers  first described 13-year- old female with intermittent asthma who developed lactic acidosis and diastolic hypotension after receiving 22.5 mg of albuterol intermittent nebulizer treatment, that reverted after drug discontinuation and represented with drug readministration.
Interestingly our patient experienced also hyperglycemia, tremor and hypokalemia despite a lower dose, in addition we couldn’t report any side effects after readministration and lactate to pyruvate blood ratio hasn’t been performed because not available at our ED. Moreover, first capillary blood gas analysis shown slight increase of lactate and higher level of hemoglobin, suggesting a possible underlying hypovolaemia.
Given this, the diagnosis of salbutamol adverse drug reaction may be questionable in our patient, however, dehydration alone cannot explain the contemporary presence of hypokalemia, hypeglycemia, and persistent low diastolic pressure despite fluid infusion. Furthermore, no clinical sign of dehydration was present at physical examination. Hence we considered the diagnosis of dehydration unlikely.
Finally, we applied the “Naranjo’s ADR correlation scale” obtaining a score of 6, meaning “probable correlation” . Additionally, we ruled out other possible causes, such as adverse reaction to other medications and infections (negative reactive C-protein, self-limited fever). Questions may rise about fever, however Ylmaz et al.  first described a child who experienced fever as a side effect after salbutamol ingestion.
Even if a recent large meta-analysis about selective ß2-Adrenoceptor agonists induced lactic acidosis suggests that lactic acidosis is revertible even in patients who continued the drug, witholding salbutamol, possibly using an equally effective alternate drug to treat underlying condition, is pivotal if it will not affect the acute care of the patient. Given this, the management of this kind of ADR is purely symptomatic. Hypokalemia should be corrected carefully with frequent assessment of potassium serum levels. It has been suggested that administration of fluid boluses, before continuous nebulized albuterol, might prevent diastolic hypotension , however, to the best of our knowledge, evidence of the efficacy of such strategy before intermittent nebulized salbutamol are lacking in children. Fluid bolus administration is a possible option for management of salbutamol induced hypotension, but it may be counter-productive given the increased antidiuretic hormone secretion during acute asthma  and the peripheral vasodilation induced by salbutamol, potentially leading to fluid overload.